Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 84, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 8, 2000, 9:37 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 2000, 9:37 PM CDT (02:37 UTC)
- Expired
- May 8, 2000, 10:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 129 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 9:55 PM CDT | Hail 0.88 | West Mineral, KS | |
| May 8, 10:14 PM CDT | Hail 0.75 | Pittsburg, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 6:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1344 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1790 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 090238 SVRSGF KSC021-037-090315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 937 PM CDT MON MAY 8 2000 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN KANSAS CRAWFORD COUNTY IN SOUTHEAST KANSAS * UNTIL 1015 PM CDT * AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM GALESBURG TO OSWEGO TO 6 MILES SOUTHEAST OF EDNA...MOVING EAST AT 40 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF NICKELS... AND WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... MCCUNE BY 950 PM CDT. WEST MINERAL BY 955 PM CDT. SCAMMON BY 1000 PM CDT. CHEROKEE...COLUMBUS...WEIR BY 1005 PM CDT. GIRARD BY 1010 PM CDT. FRONTENAC...PITTSBURG BY 1015 PM CDT. OTHER LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...ROSELAND. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE THUNDERSTOR=MS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE ADVANCE WARNING. RUNNELS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:30 PM CDT, 7 hours 7 minutes earlier.
Area forecast discussion, May 8, 2:30 PM CDT, 7 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 230 PM CDT MON MAY 8 2000 MAIN FOCUS THIS PD WILL BE WITH POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN/FLASH FLOODING AS SYSTEM EVOLVES INTO MCS OVERNIGHT. LATEST SFC ANALYSIS INDICATES CDFNT LOCATED S OF ICT TO JUST S OF MCI. DEW POINTS POOLING IN THE LOW 70S ALONG FRONT WITH MID TO UPPER 60 DEW POINTS ELSEWHERE ACROSS THE CWA. SFC TEMPS HAVE QUICKLY CLIMBED INTO THE LOW TO MID 80S ACROSS THE CWA. SGF 18Z SOUNDING SHOWS ATMOSPHERE VERY UNSTABLE WITH CAPES OF NEAR 4000 J/KG AND LI'S OF -11. CAP STILL IN PLACE FROM ABOUT 4 KFT TO 8 KFT. SEVERAL BOUNDARIES APPARENT ACROSS THE CWA AS EVIDENCED BY THE VISIBLE SATELLITE IMAGERY. SEVERAL WEAK SHOWERS DEVELOPED THIS MORNING ALONG ONE OF THESE BOUNDARIES BUT HAVE SINCE FALLEN APART. MODELS IN GENERAL AGREEMENT THROUGH THE PERIOD AND HAVE GONE WITH AN AVN/ETA COMBINATION FOR GUIDANCE. MAIN QUESTION THIS EVENING IS WHETHER OR NOT CAP WILL BE BROKEN. PRESENT INDICATIONS ARE WE WILL HAVE TO WAIT UNTIL LATE TONIGHT FOR MAIN ACTION TO TAKE PLACE AS COOLER AIR ALOFT AND UPPER DYNAMICS MOVE INTO THE AREA LATE THIS EVENING. 850 JET INCREASES TO OVER 50 KTS BY 06Z. PW VALUES WILL BE OVER 1.50 IN. FROM SE KS INTO W CNTRL MO. SLOW MOVING FRONT WITH SFC LOW PUSHING NE ALONG FRONT AND UPPER LEVEL DYNAMICS MOVING INTO AREA...WILL LIKELY SEE A PROLONGED MCS HEAVY RAIN EVENT ACROSS W PORTION OF CWA OVERNIGHT AND CONTINUING INTO TUESDAY. MAY INITIALLY SEE SCT SEVERE WX LATER THIS EVENING AS CAP ERODES...BUT EXPECT TO EVOLVE INTO MCS OVERNIGHT. FFG STILL FAIRLY HIGH...HOWEVER AREA EXPECTING THE HEAVY RAIN TONIGHT/TUESDAY HAS RECEIVED THE MOST RAIN OVER THE PAST 2 WEEKS WITHIN THE CWA. COORDINATION WITH ICT/TSA OFFICES AND GENERAL CONSENSUS WAS TO ISSUE A FFA FOR PREVIOUSLY MENTIONED AREA. FRONT SHOULD FINALLY GET A KICK AND PUSH EASTWARD ON TUESDAY WITH THE MAIN CONVECTION OCCURRING ALONG THE FRONT. WILL GO LIKELY ALL ZONES ON TUESDAY WITH FROPA DURING THE AFTERNOON. WILL CONTINUE LOW POPS ACROSS THE E TUESDAY EVENING WITH CLEARING TAKING PLACE ACROSS THE W. EXTENDED PD LOOKS DRY WITH RIDGE BUILDING INTO THE AREA. FCSTID = 5 SGF 63 71 49 75 / 50 70 10 5 JLN 66 72 50 77 / 70 70 10 5 UNO 65 78 54 74 / 30 60 30 5 VIH 63 68 49 73 / 60 90 30 5 .SGF... KS...FFA...BOURBON/CRAWFORD/CHEROKEE COUNT[IES MO...FFA...NORTH AND WEST OF A WARSAW TO PINEVILLE LINE. LINDENBERG
In the hours before
Special weather statement, May 8, 6:35 PM CDT, 3 hours 2 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 635 PM CDT MON MAY 8 2000 ...TORNADO WATCH FOR PORTIONS OF CENTRAL AND SOUTHWEST MISSOURI AND SOUTHEAST KANSAS UNTIL MIDNIGHT... A COLD FRONT OVER EASTERN KANSAS WILL SLOWLY MOVE EAST DURING THE TONIGHT AND INTO TUESDAY MORNING. AHEAD OF THIS FRONT SHOWERS AND THUNDERSTORMS WILL DEVELOP...SOME OF THE STOERMS WILL BE SEVERE WITH DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN AND EVEN A FEW ISOLATED TORNADOES. THE TORNADO WATCH INCLUDES THE CITIES OF JOPLIN...SPRINGFIELD... CAMDENTON...NEVADA...AND FORT SCOTT KANSAS.
Special weather statement, May 8, 8:40 PM CDT, 57 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 840 PM CDT MON MAY 8 2000 ...TORNADO WATCH CONTINUES FOR PORTIONS OF CENTRAL AND SOUTHWEST MISSOURI AND SOUTHEAST KANSAS UNTIL MIDNIGHT... ...FLASH FLOOD WATCH FOR TONIGHT AND TUESDAY MORNING FOR SOUTHEAST KANSAS AND PORTIONS OF SOUTHWEST AND CENTRAL MISSOURI... A COLD FRONT OVER EASTERN KANSAS WILL SLOWLY MOVE EAST DURING THE TONIGHT AND INTO TUESDAY MORNING. AHEAD OF THIS FRONT SHOWERS AND THUNDERSTORMS WILL DEVELOP...SOME OF THE STORMS WILL BE SEVERE WITH DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN AND EVEN A FEW ISOLATED TORNADOES. THE TORNADO WATCH INCLUDES THE CITIES OF JOPLIN...SPRINGFIELD... CAMDENTON...NEVADA...AND FORT SCOTT KANSAS. SS
Local storm report, May 8, 9:19 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
919 PM CDT MON MAY 08 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0624 PM APPLETON CITY MO 1.75 INCH HAIL
05/08/00 ST.CLAIR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0635 PM APPLETON CITY MO 2.75 INCH HAIL
05/08/00 ST.CLAIR REPORTED BY STORM
SPOTTER.
0705 PM 2 NE LOWRY CITY MO 2.75 INCH HAIL
05/08/00 ST.CLAIR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0707 PM 2 NE LOWRY CITY MO 1.75 INCH HAIL
05/08/00 ST.CLAIR REPORTED BY HAM RADIO
OPERATOR.
0720 PM 3 W WARSAW MO 1 INCH HAIL
05/08/00 BENTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0735 PM WARSAW MO .75 INCH HAIL
05/08/00 BENTON REPORTED BY STORM
SPOTTER.
0738 PM WARSAW MO 1 INCH HAIL
05/08/00 BENTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0802 PM 5 SE WARSAW MO 1.25 INCH HAIL
05/08/00 BENTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0820 PM 10 N EDWARDS MO 1 INCH HAIL
05/08/00 BENTON REPORTED BY COOPERATIVE
OBSERVER.Special weather statement, May 8, 9:36 PM CDT, 1 minute before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 936 PM CDT MON MAY 8 2000 ...TORNADO WATCH CONTINUES FOR PORTIONS OF CENTRAL AND SOUTHWEST MISSOURI AND SOUTHEAST KANSAS UNTIL MIDNIGHT... ...FLASH FLOOD WATCH FOR TONIGHT AND TUESDAY MORNING FOR SOUTHEAST KANSAS AND PORTIONS OF SOUTHWEST AND CENTRAL MISSOURI... A COLD FRONT OVER EASTERN KANSAS WILL SLOWLY MOVE EAST TONIGHT AND INTO TUESDAY MORNING. AHEAD OF THIS FRONT SHOWERS AND THUNDERSTORMS WILL DEVELOP...SOME OF THE STORMS WILL BE SEVERE WITH DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN AND EVEN A FEW ISOLATED TORNADOES. THE TORNADO WATCH INCLUDES THE CITIES OF JOPLIN...SPRINGFIELD... CAMDENTON...NEVADA...AND FORT SCOTT KANSAS. SS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 12:55 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 50 min |
| May 9, 1:55 AM CDT | Flash Flood Warning | SGF | Cherokee, Crawford | 3 hr |
| May 9, 4:42 AM CDT | Flash Flood Warning | SGF | Cherokee, Crawford | 3 hr |
| May 9, 7:20 AM CDT | Flash Flood Warning | SGF | Cherokee, Crawford | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.